skip to main content
Show Results with:

Risk Factors of Hyperammonemia in Patients With Epilepsy Under Valproic Acid Therapy

Tseng, Yu-Lung et al.

Medicine. Volume 93:Issue 11 (2014, March 19th); pp e66- -- Lippincott, Williams & Wilkins

Online access

  • Title:
    Risk Factors of Hyperammonemia in Patients With Epilepsy Under Valproic Acid Therapy
  • Author: Tseng, Yu-Lung;
    Huang, Chi-Ren;
    Lin, Chih-Hsiang;
    Lu, Yan-Ting;
    Lu, Cheng-Hsien;
    Chen, Nai-Ching;
    Chang, Chiung-Chih;
    Chang, Wen-Neng;
    Chuang, Yao-Chung
  • Found In: Medicine. Volume 93:Issue 11 (2014, March 19th); pp e66-
  • Journal Title: Medicine
  • Subjects: Médecine--Périodiques; Periodicals; Medicine--Periodicals; Geneeskunde; Medicine; Dewey: 610.5
  • Rights: Licensed
  • Publication Details: Lippincott, Williams & Wilkins
  • Abstract: Abstract:

    Hyperammonemia has been reported to be associated with patients who receive valproic acid (VPA) therapy. This study aimed to determine the risk factors for hyperammonemia in patients with epilepsy treated with VPA. One hundred and fifty-eight adult patients with epilepsy aged older than 17 years who received VPA therapy were enrolled into this study. Blood samples were taken during the interictal state and analyzed for the blood level of ammonia. Statistical analysis was conducted between different groups of patients. The results showed that the frequency of hyperammonemia associated with VPA therapy was 27.8% (ammonia level >93 µg/dL), and 5.1% of the patients had severe hyperammonemia (ammonia level >150 µg/dL). The blood ammonia level was significantly correlated with the dosage of VPA and the plasma concentration of VPA. An increase of 1 mg in the dosage of VPA increased the risk of hyperammonemia by 0.1%. In addition, combination treatment with liver enzyme inducing antiepileptic drugs (AEDs) and antipsychotic drugs increased the risk of hyperammonemia. In conclusion, the use of VPA in adult patients with epilepsy was associated with a dose-dependent increase in blood concentrations of ammonia. Combination treatment with liver enzyme-inducing AEDs and antipsychotic drugs increased the risk of VPA-induced hyperammonemia. Most of the patients with VPA-induced hyperammonemia were asymptomatic; however, if patients taking VPA present with symptoms such as nausea, fatigue, somnolence, ataxia, and consciousness disturbance, the blood ammonia level should be measured.


  • Identifier: System Number: ETOCvdc_100030454522.0x000001; Journal ISSN: 0025-7974; doi/10.1097/MD.0000000000000066
  • Publication Date: 2014
  • Physical Description: Electronic
  • Shelfmark(s): 5534.000000
  • UIN: ETOCvdc_100030454522.0x000001

Searching Remote Databases, Please Wait